My 4 year old has viral induced wheezing. I brought him to A&E and they asked him to inhale some 30 puffs of Salbutamol (Salamol CFC-Free) within 60 minutes.

He puked up two times and has now gone to sleep. He still has a slight wheeze (2 hours and 30 mins later).

I was wondering, what's considered an overdose of this inhaler? The packet says 1 to 2 puffs every 4 hours. A&E administered well above that within 1 hour.

  • 1
    As @Narusan points out, in emergency situations like this, and under the supervision of trained medical doctors, things can be very different. For normal and untrained use, the initially prescribed dosage of any medication must be followed. – Chris Rogers Sep 13 at 8:14
up vote 5 down vote accepted

In a sudden asthma attack you can take more salbutamol, up to 10 puffs, but you should wait 30 seconds and always shake the inhaler between doses. You can repeat this dose 10 minutes later.

NHS.org.uk

This would warrant even up to 40 puffs in an hour. The dose of salbutamol administered in severe emergencies can be up to 5mg, and even more as long as the patient doesn't develop tachycardia (too quick of a heart rate). You can check with the inhaler, but usually a puff is 100 microgram, which would warrant 50 puffs and more.

Bottom Line: An emergency situation differs from the daily recommendations on the package.

Your Answer

 

By clicking "Post Your Answer", you acknowledge that you have read our updated terms of service, privacy policy and cookie policy, and that your continued use of the website is subject to these policies.

Not the answer you're looking for? Browse other questions tagged or ask your own question.